Peripheral Neuropathy and HIV/AIDS
April 10, 2015
Table of Contents
What Is Peripheral Neuropathy?
Many people living with HIV (HIV+) develop problems that involve the nervous system. The nervous system controls thinking, movement, sensations, and feelings.
There are two parts of the nervous system: the brain and spinal cord (central nervous system) and the peripheral nerves (peripheral nervous system). The peripheral nerves run throughout the body like webbing, connecting all the parts of the body to the brain and spinal cord. Any disorder or problem involving damage to the peripheral nerves is called peripheral neuropathy or PN.
The most common peripheral neuropathy is called distal symmetric polyneuropathy (DSP), which affects over 20 million Americans. This is what most HIV+ people are talking about when they say they have neuropathy. Most health care providers know it as a 'sock and glove' nerve problem, because the areas most affected are where you wear your socks and gloves.
What Causes PN?
The causes of PN are still unknown. Researchers suspect that either HIV, and/or drugs that are toxic to the nervous system (neurotoxic drugs), or a combination of both may cause damage to the peripheral nerves.
PN happens when the nerves between the feet and/or hands and the spinal cord become damaged. Like frayed wires that can spark or misfire, these damaged nerves do not send their electrical signals properly. As a result, PN can cause feelings of numbness, tingling, burning, itching, or shooting pain. Some people with PN describe their pain as "holding a lit match to my feet," or "walking on broken glass." This chronic (long-lasting) pain can lead those who suffer to become isolated and depressed.
Who Is at Risk of Developing PN?
There are certain risk factors for PN:
- Low CD4 cell count
- Older age (greater than 50)
- Medical conditions (for example, diabetes)
- Alcohol abuse
- Vitamin B12 deficiency
- Neurotoxic drugs (see below)
Neurotoxic drugs include many that are have been used more commonly in the past to treat HIV or HIV-related conditions. The most familiar are the HIV drugs commonly called the "d-drugs." These d-drugs are rarely used anymore because they are so often toxic to the nervous system:
- ddI (didanosine,Videx)
- d4T (stavudine, Zerit)
- ddC (zalcitibine, Hivid)
Other neurotoxic drugs include:
- INH (isonizaid)
- Myambutol (ethambutol)
- Flagyl (metronidazole)
- Macrobid or Macrodantin (nitrofurantoin)
- Cipro (ciprofloxacin)
- Dilantin (phenytoin)
- Antabuse (disulfiram, esperal)
- Certain cancer chemotherapy drugs (e.g., vincristine)
This article was provided by The Well Project
. Visit The Well Project's Web site to learn more about their resources and initiatives for women living with HIV. The Well Project shares its content with TheBody.com to ensure all people have access to the highest quality treatment information available. The Well Project receives no advertising revenue from TheBody.com or the advertisers on this site. No advertiser on this site has any editorial input into The Well Project's content.
Comment by: Chan joseph
Sat., Jan. 9, 2016 at 9:03 am EST
This is true and i believe it
Comment by: William H
Fri., Jun. 13, 2014 at 9:48 am EDT
I have neuropathy, mainly in the toes of my right foot. I have type II diabetes, not HIV or AIDS. I take 1800mg gabapentin daily. It seems to work 60-70% of the time. What baffles me is that onset is always in the late afternoon/early evening. About 30-60 minutes after I go to sleep, the burning pain goes away. This pattern is a mystery. If in the evening, why not all day long?
Comment by: Jake
Fri., Mar. 14, 2014 at 8:11 pm EDT
I found modern antiperspirants made my symptoms much worse. I reverted using a cheap roll on deordorant or without when I can. I haven't seen any link with antiperspirants mentoined before.
Comment by: David Salih, L.M.T.
(Miami Beach, FL)
Tue., Jun. 25, 2013 at 6:53 pm EDT
I have a client who suffered from PN for years, due to a reaction from an antibiotic he took. After one session of massage, including reflexology, he felt a marked improvement and relief. Granted, the foot massage work was somewhat painful, especially in our first session, and I took care not to push the limit too far. He bought a tool so he can mimic the reflexology work I did and go gradually deeper, and found great relief in doing so. There are cases known where a limb has been saved due to the increase in circulation from massage, which is a main issue in PN. I highly recommend anyone dealing with this issue seek a massage therapist with reflexology training and experience with PN.
Comment by: Bob M.
Mon., Apr. 22, 2013 at 8:05 am EDT
I feel like I am standing on a tennis ball in each shoe and it really effects my balance when I am walking or standing over a golfball. to get ready for my next shot. Also, when I am walking I constantly look at the ground, if I don't and step on a small rock, I am going down.
Comment by: william G.
Sat., Aug. 25, 2012 at 6:13 pm EDT
I was told that virgin coconut oil will cure neuropathy in my feet, I have no balance or stability.
Comment by: Bill
Mon., May. 28, 2012 at 10:47 am EDT
I believe I acquired Neuropathy by taking LISINOPRIL for several years. My primary physician belittled the my complaints of pain and numbness, finally saying "Nobody should live past 75." I'm 73 so I fired him. Clearly, he was not going to help. When I found a new doctor he referred me to a Neurologist who diagnosed my condition as "Moderate Polly Neuropathy." Because I earlier had a blood transfusion I worried about the possibility of HIV. That test was negative. My new doctor took me off LISINOPRIL and changed my high blood pressure medication to LOSARTAN. I'm getting better slowly. During 3 months the feeling of deadness in my toes changed to pain with itching inside - which further changed to mild discomfort.
I had a inguinal hernia Repaired just after firing my prior physician and, because of the Neuropathy, I was in great pain from this surgery for 2 months. I was given HYDROCODONE-ACETAMINOPHE for the pain.
I filed a complaint with the state medical board about three months ago. I heard from them three weeks ago. The letter said they were starting an investigation.
Comment by: viviancddingtn
Fri., Nov. 18, 2011 at 2:38 pm EST
how long dosr it take a nerve to regenerate?
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy